Illinois, 2025

Flood in Illinois, January 20 to 26, 2025

January 20 to 26, 2025 · NWS LOT · 1 event in 1 county or zone

An ice jam on the Kankakee River downstream from the gauge at Momence (MOMI2) resulted in minor flooding. Gauge heights rose drastically during the night of the 19th and into the 20th and reached minor flood stage during the afternoon of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An ice jam on the Kankakee River downstream from the gauge at Momence (MOMI2) resulted in minor flooding. Gauge heights rose drastically during the night of the 19th and into the 20th and reached minor flood stage during the afternoon of the 20th. It crested to over 6 feet, just below moderate flood stage, before receding and then falling below flood stage during the early morning of the 26th. An ice spotter reported minor flooding of the riverbank roughly 2 miles west of Momence. Kankakee County EMA reported minor flooding of South River Road in Aroma Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 11:44 AM CST, 3 hours 16 minutes earlier. Its key messages:

  • Dangerously cold wind chills of -20 to -29F tonight through Tuesday morning.
  • Intermittent flurries are possible areawide late this afternoon and evening, with a slight chance for snow showers creating slippery travel for areas south of I-80.
  • 30 percent chance for accumulating snow and some travel impacts Wednesday to Thursday.
Area forecast discussion, Jan 20, 11:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1144 AM CST Mon Jan 20 2025

.KEY MESSAGES...

- Dangerously cold wind chills of -20 to -29F tonight through
  Tuesday morning.

- Intermittent flurries are possible areawide late this
  afternoon and evening, with a slight chance for snow showers
  creating slippery travel for areas south of I-80.

- 30 percent chance for accumulating snow and some travel
  impacts Wednesday to Thursday.

&&

.DISCUSSION...
Issued at 221 AM CST Mon Jan 20 2025

Through Tuesday:

Brutally cold wind chills are expected this morning. Many
observations at the time this discussion was posted are
recording wind chills between -14F to -24F, and the coldest are
still expected in a couple more hours. Skies are mostly clear,
except for the northern fringe of Lake and Porter Counties in
Indiana. The main lake effect snow machine is off to the
northeast in Michigan, but Michigan City and La Porte have
consistently had snow observations this morning. Despite winds
becoming more westerly and decreasing fetch on the lake, felt it
prudent to keep the slight chance (15 to 25 percent) for lake
effect showers in the northernmost part of our northwestern
Indiana area through this morning. Little to no accumulations
are expected.

A strong lobe of vorticity and better height falls ahead of an
upper level trough is projected move southeastward from the
Dakotas through the day. With temperatures as cold as they are,
it would not take much to squeeze out some flurries across the
entire forecast area this afternoon/evening. But model soundings
are depicting steeper low level lapse rates behind the cold
front as it swings through. While there is lower confidence in
exact location and timing of snow showers, it looks like a more
favorable set-up for snow showers that have the potential for
light accumulations to create some slippery travel. For now,
a slight chance (15 to 25 percent) for snow showers was added
to the forecast for areas south of I-80, though timing and
placement may be refined through the day.

Monday afternoon will see temperatures "warm" into the single
digits to the north and teens in the southern forecast area with
wind chills "up to" -15F to -5F. Strong cold air advection
behind the front will drop temperatures below zero again tonight
and into Tuesday morning. Wind chills are expected to drop to -20F
to close to -30F for areas near the Wisconsin stateline. For
this reason, the Cold Weather Advisory was expanded to include
our counties to the south as confidence has increased in wind
chills being observed. It should be noted that -30 (and colder)
is our criteria for Extreme Cold Warnings. While our northern
counties will approach that mark, winds are expected to diminish
slightly overnight. And without a snowpack, confidence was not
there to justify upgrading the advisory to a warning at this
time.

DK

Tuesday Night through Sunday:

We'll finally begin to dislodge our arctic airmass Tuesday
night as the sprawling mid 1030s mb high pressure shifts off to
our south and east. While it'll still be cold, it looks like
temperatures should actually level off and even slowly rise
after midnight as southerly breezes kick in, with low
temperatures potentially occurring in the evening. While air
temperatures may rise through the night, increasing winds
suggest that wind chills will probably remain fairly steady,
generally hovering around -15, just a smidge warmer than local
Cold Weather Advisory criteria. As a result, have not extended
the advisories into Tuesday night at this time, but will message
continued chilly and blustery conditions. Depending on how
strong winds get, local extensions to the Cold Weather
Advisories may be needed, but this might be more of a game
time/tactical decision as we get closer.

As we transition out of the arctic airmass, the upper pattern
gets pretty convoluted, as a gigantic region of cyclonic flow
sets up across the northern 2/3rds of the CONUS with numerous
embedded vort maxes/perturbations meandering about within the
gyre. This energetic pattern is driving some pretty notable
spread in the medium range guidance, which lowers overall
forecast confidence to close out the week. That said, there's a
growing signal (mainly in the ensemble suite) for a period of
light snow during the Wednesday - Wednesday night timeframe as
an initial broad surface trough and embedded surface low drifts
across the region. While forcing doesn't currently look
particularly robust with UVVs generally peaking in the -2 to -4
ubar/second range, most forecast profiles saturate down to
around 850 mb (or lower) through Wednesday morning and
afternoon. Additionally, DGZ depths are incredibly deep, in
excess of 3 km at times, along with deep isothermal layers. As a
result, even just modest ascent may be enough to crank out huge
stellar dendrites aloft which could more readily break through
any lingering near-surface dry layers. With this in mind,
continue to increase PoPs a bit above blended guidance and have
introduced some light (an inch or less) snow accumulations into
Thursday morning. With ground temperatures still likely to be
very cold, any snow would have little difficulty sticking even
to treated surfaces.

Additional vort lobes will follow through the end of the week,
but forecast confidence really breaks down Thursday and Friday
owing to sizable differences in the placement of these waves and
associated jet streaks develop across the model suite. At this
point, have left the forecast "dry" but suffice it to say that
additional chances for light snow may be realized during this
time frame.

Medium-range guidance is mixed on whether the predominantly dry
northwesterly mid and upper flow pattern will ease or become
west-southwest for a time next weekend, which may open the door
for a return of precip chances (snow or rain/snow/wintry mix)
Saturday night into Sunday. Given the spread in guidance, so saw
no reason to stray from the slight (~20%) chance PoPs offered
by the NBM, primarily southeast of I-55 towards the end of the
weekend.

Carlaw

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 1142 AM CST Mon Jan 20 2025

Scattered low-end VFR stratocumulus this afternoon will
increase in coverage and deepen early this evening as a mid-
level wave crosses the region. Flurries can be expected
throughout the evening, with isolated to scattered SHSN capable
of briefly reducing visibility to MVFR levels due the nature of
small snowflakes in arctic airmasses. W winds gusting to around
25 knots this afternoon will veer WNW this evening amid strong
cold air advection.

Scattered MVFR clouds may persist overnight, but SKC conditions
are expected through much of daytime hours on Tuesday. Winds
will remain W/WNW with gusts over 20 knots through the day.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 9 PM this evening to noon CST
     Tuesday for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Cold Weather Advisory from 9 PM CST /10 PM EST/ this evening
     to noon CST /1 PM EST/ Tuesday for INZ001-INZ002-INZ010-
     INZ011-INZ019.

LM...Small Craft Advisory until 3 AM CST Tuesday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jan 20, 2:59 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
259 PM CST Mon Jan 20 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
259 PM CST Mon Jan 20 2025 /359 PM EST Mon Jan 20 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Excessive Cold Risk.

DISCUSSION...

The arctic air mass in place will result in another night of
bitterly cold wind chills in the 20 to 30 below zero range tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday morning...
  Elevated Excessive Cold Risk.
Wednesday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.

DISCUSSION...

A stretch of bitterly cold weather through Tuesday will be
accompanied by dangerously cold wind chills of 20 degrees below
zero or colder at times.

Accumulating snow is expected Wednesday morning through Wednesday
evening which may result in slippery travel.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-212100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
259 PM CST Mon Jan 20 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kankakee

When
January 20, 3:00 PM CST to January 26, 4:00 AM CST
Where
Kankakee County, 1.13 mi WSW of Momence to 1.25 mi NNE of Sun River Terrace
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.162, -87.689

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232640.